Amid speculation on the causes of the deaths of Anna Nicole Smith and her son Daniel there has been mention of methadone. Daniel Wayne Smith was taking methadone. The conclusion of pathologist Cyril Wecht who performed a second autopsy on Daniel was that methadone in combination with Zoloft and Lexapro resulted in death due to cardiac arrhythmia. Moreover, the investigation concluded that there was no evidence of foul play or “suicidal overdose.” If all that’s true it’s possible that the methadone in his system caused torsade de pointes which progressed to ventricular fibrillation. It is doubtful that Zoloft or Lexapro played a significant role, as they are not arrhythmogenic in therapeutic doses, and their pharmacokinetic interactions with methadone are of minimal clinical significance. But as I blogged here the proarrhythmic effect of methadone does not require overdose or drug interaction. It appears in moderate therapeutic doses.
This morning Kevin M.D. cited a report that Anna Nicole Smith “kept passing out” before her death, a presentation typical of torsade. In various news reports multiple drugs including methadone have been mentioned in connection with her death.
I blogged here about the recent FDA alert and suggested precautions to be followed in the care of patients taking methadone. Better yet perhaps methadone, like meperidine, should disappear from clinical use as a pain reliever.